Ocular Effects of High Risk Medications
Patients who take medications, whether prescriptions or non-prescription, are at risk for certain ocular side effects and need to be very proactive in informing their doctors of the names and doses of any medications they are taking. Certain medications may increase the risk of certain eye problems and being proactive in informing your doctor of the details surrounding your medication could be the difference between avoiding damage to the eye and suffering vision loss.
If you are taking certain medications, your doctor may want to monitor you. A complete diagnosis will help avoid vision problems that might have been overlooked, unrecognized, or misdiagnosed as a result of taking a high risk medication.
Alert Your Doctor if You Experience Changes in Your Eyes or Eyesight
The primary way to avoid eye damage or vision loss is to be aware of the effects of high risk medications and communicate any changes in your vision to your eye care doctor.
Certain high risk medications such as Plaquenil have led to serious eye problems and vision loss. Some of the most common side effects of high risk medications include:
- Dry eyes
- Sensitivity to light
- Severe eye pain
- Visual blurring
- Eye redness
- Trouble with night vision
- Decreased focus ability
- Double vision
- Trouble reading
- Seeing rainbows around lights
- Bleeding in or around the eye
- Eyelid bruising
If you or a loved one has questions about the high risk medications you are taking or shows signs of any of the symptoms above, contact your primary eye care doctor. Diagnostic technology can be the first step to test your vision, diagnose current damage, and prevent further damage from occurring.
Types of High Risk Medications
There are a number of medications that are necessary for our overall health and well-being, but the side effects of these medications can cause damage to our eyes and eyesight. Consult your eye doctor for a periodic eye exam in the event that you are taking any medications, as certain pharmaceuticals can be considered high risk.
High risk medications can range from over-the-counter drugs to prescription pharmaceuticals. Over-the-counter high risk medications are more likely to produce milder symptoms that may pose a less significant or less long-term risk to the patient’s vision function. Pharmaceutical drugs are most often associated with severe ocular complications.
Examples of high risk medications that can cause ocular complications include, but are not limited to:
- Over-the-counter allergy medications such as Claritin, Benadryl, and Sudafed
- Diabetes maintenance drugs such as Actos and Avandia
- Drugs for severe acne conditions such as Acutane, Minocycline, and Tetracycline
- Anticoagulants such as aspirin, Coumadin, and Heparin
- Oral contraceptives such as those containing progesterone or estrogen
- Antidepressants such as Prozac, Paxil, Zoloft, and Effexor, Amitriptyline
- Anti-anxiety medications such as Valium and Xanax
- Anti-inflammatory medications such as Methylprednisone and Indomethacin
- Osteoporosis drugs such as Fosamax
- Erectile dysfunction drugs such as Viagra, Levitra and Cialis
- Steroids, specifically Prednisone, Decandron, and Dexamethasone
- Heart medication such as Amiodarone, Digoxin and Digitalis
- Medicine associated with benign prostatic hypertrophy such as Flomax
- Arthritic medicine such as Plaquenil, Remicade, Humira, and Enbril
- Medicine used to treat arthritis such as Interferon and Chloroquine
- Treatments for Multiple Sclerosis such as Gilenya
- Antipsychotic medications such as Risperdal, Abilify, Geodon, Chlorpromazine, and Clozapine
- Medicine to treat diabetes such as Chlopropamide
- Anti Ulcer medication such as Cimetidine
- For the treatment of seizures or epilepsy, Topamax
- Medication for cancer patients, 5-Fluoro-Uracil
- Medication to treat breast cancer, Tamoxifen
- Self-soothing products such as Tobacco and Alcohol
- For the treatment of hypothyroidism, Synthroid
- To treat motion sickness, Scopalomine Patch
- Medication to treat asthma such as Pulmicort
- To treat cholesterol, Niacin
- To treat eye or ear infections, Hydrocortison
- As an appetite suppressant, stimulant, or decongestant, Ephedrine
- To treat asthma, Flovent
Complications from Taking High Risk Medication
Complications from high risk medications can vary in severity. Milder eye complications typically resolve without medical interference. However, these symptoms should not be ignored, as milder eye complications may also signify the early development of more severe ocular conditions.
Severe Eye Complications
Severe high risk medication complications may pose the risk of permanent vision damage or blindness. In many cases, the patient does not exhibit clear and distinct symptoms that are immediately recognizable.
More severe high risk medication complications can include:
- Macular edema, during which protein deposits and fluid collect under the macula
- Band keratopathy, which creates a painful calcium band on the cornea
- Neurotrophic keratopathy, a degenerative disease that affects the cornea
- Optic neuropathy, or damage to the optic nerve resulting in vision damage or loss
- Optic neuritis, or inflammation of the optic nerve that may cause sudden vision loss
- Hemorrhaging, or blood vessel rupture, in the retina or the conjunctiva in the eye
To prevent eye complications from high risk medications, patients, physicians, and eye doctors should communicate effectively to avoid any eye damage. Doctors should make patients aware of the possible side effects with taking a high risk medication; patients should be their own best advocates when determining a change in vision or eye care.
Alert Dr. Blair and his team of eye care doctors at Primary Eye Care in the event that you have a change in vision especially as a result of taking a high risk medication. Schedule an appointment for diagnostic testing to avoid any damage to your eyes and to prevent any vision loss.